California, 2013Damaging Wind in California, September 8, 2013
September 8, 2013 · NWS PSR · 1 event in 1 county or zone
Isolated thunderstorms developed across portions of eastern Riverside county during the afternoon hours on September 8th. Due to the rather moist and unstable nature of the atmosphere, the storms were able to generate gusty outflow winds strong enough to blow down power poles.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms developed across portions of eastern Riverside county during the afternoon hours on September 8th. Due to the rather moist and unstable nature of the atmosphere, the storms were able to generate gusty outflow winds strong enough to blow down power poles. Most of the thunderstorms formed over open country, however a few were able to affect communities such as Blythe. Severe Thunderstorm Warnings were issued as a result of the strong convection.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 8, 8:47 AM PST, 5 hours 28 minutes earlier.
Area forecast discussion, Sep 8, 8:47 AM PST, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
947 AM MST SUN SEP 8 2013
...POTENTIAL FOR SLOW MOVING STORMS AND LOCALIZED FLASH FLOODING
THROUGH TUESDAY...
.SYNOPSIS...
A SIGNIFICANT INCREASE IN MOISTURE WILL BRING COOLER TEMPERATURES
AND AN UPSWING IN SHOWER AND THUNDERSTORM ACTIVITY TODAY INTO THE
EARLY PART OF THE WEEK. CLOUDY SKIES IN COMBINATION WITH THE SHOWERS
AND THUNDERSTORMS WILL KEEP HIGHS WELL BELOW NORMAL THROUGH
WEDNESDAY. MOISTURE WILL BE SLOW TO CLEAR OUT OF THE AREA...KEEPING
AT LEAST SLIGHT CHANCES IN THE FORECAST THROUGH THE END OF THE WORK
WEEK.
&&
.DISCUSSION...
MOISTURE-RICH ATMOSPHERE COUPLED WITH FAVORABLE UPPER LEVEL SUPPORT
ACROSS THE REGION HAS ALLOWED EARLIER LIGHT SHOWER ACTIVITY TO EXPAND
INTO LARGE AREAS OF SHOWERS WITH EMBEDDED THUNDER ACROSS MUCH OF
CENTRAL ARIZONA THIS MORNING. EXPANSION OF PACIFIC TROUGHING NOTED ON
BOTH WATER VAPOR IMAGERY AND THE YUMA VAD WIND PROFILE. CLEAR
INTRUSION OF AT LEAST MID LEVEL DRYING NOTED INTRUDING FROM THE WEST
ACROSS SONORA AND BAJA CALIFORNIA AS WELL AS BROAD WESTERLY FLOW
THROUGH MUCH OF THE LEVELS ON THE YUMA VAD. WITH TROUGHING TO OUR
WEST AND ANTICYCLONIC RIDGE FLOW TO OUR EAST...CONDITIONS HAVE COME
TOGETHER TO SUPPORT DEEP MOISTURE (COURTESY OF WHAT WAS TROPICAL
SYSTEM LORENA IN HER VARYING FORMS) INTO THE REGION AND DIFLUENT FLOW
OVERHEAD AND TO OUR NORTH TODAY. WITH THIS SET-UP IN PLACE...FELT
CONFIDENT TO ISSUE A FLASH FLOOD WATCH FOR THE CENTRAL ARIZONA
DESERTS...INCLUDING MARICOPA...NW PINAL AND SOUTHERN GILA COUNTIES
THROUGH 9 PM MST. WITH THE ANTECEDENT RAINFALL THIS AM...EXPECTED
SHOWERS AND STORMS THROUGHOUT THE REMAINDER OF THE DAY WILL ONLY UP
THE FLASH FLOODING THREAT.
FORECAST HIGHS TODAY WILL BE TRICKY ACROSS THE REGION AS CLOUD COVER
AND STORM ACTIVITY WILL WORK AGAINST THE LOW 90S POTENTIAL IN PHOENIX
SOUNDING. OUT WEST...WHERE SLIGHTLY DRIER AIR AND MORE STABLE
WESTERLY FLOW WILL HELP KEEP CLOUDS AT A MINIMUM...TEMPERATURES
SHOULD COME IN AROUND MORE NORMAL READINGS...UPPER 90S TO LOW 100S.
MADE POP...WX...QPF...AND TEMPERATURE ADJUSTMENTS FOR THE TODAY
PERIOD. PREVIOUS DISCUSSION BELOW STILL APPLIES FOR OUR CONTINUED
ACTIVE PERIOD THROUGH EARLY THIS WEEK.
&&
.PREVIOUS DISCUSSION /ISSUED AT 400 AM MST/PDT...
A CONSIDERABLE AMOUNT OF MAINLY MID-UPPER LEVEL CLOUD COVER
CONTINUES TO STREAM NORTHWARD ACROSS THE STATE THIS MORNING. CURRENT
RADAR SHOWS ISOLATED LIGHT SHOWERS THAT HAVE BEEN DRIFTING OVER THE
WEST CENTRAL DESERTS AND ACROSS THE HIGHER TERRAIN NORTH AND EAST OF
PHOENIX...WITH RAINFALL TOTALS OF JUST SEVERAL HUNDREDTHS OF AN INCH
NOTED AT SOME GAGES. WATER VAPOR SAT IMAGERY CLEARLY SHOWS AN UPPER
LEVEL LOW OFF THE CALIFORNIA COAST. THE LOW IS SLOWLY GETTING CAUGHT
UP IN THE WESTERLY FLOW...COURTESY OF THE JET ENERGY ASSOCIATED WITH
AN UPPER LEVEL TROUGH OVER THE PACIFIC NORTHWEST...AND THE CONVERGENT
FLOW CAN BE SEEN IN THE CLOUD FIELD STREAMING NORTHWARD FROM SONORA
MEXICO INTO ARIZONA. A SERIES OF WEAK VORT MAXIMA EMBEDDED IN THE
FLOW WILL MOVE NORTH ACROSS THE STATE TODAY...AND THIS WILL ONCE
AGAIN GENERATE CONSIDERABLE CLOUDINESS ALONG WITH SHOWERS AND
THUNDERSTORMS FOR SOUTH-CENTRAL ARIZONA.
ATMOSPHERIC MOISTURE WILL REMAIN PLENTIFUL OVER THE NEXT SEVERAL
DAYS...THE BULK OF THE MOISTURE DUE TO TROPICAL DEPRESSION LORENA TO
OUR SOUTH AND PROGGED TO CONTINUE A SLOW TRACK NORTHWARD BEFORE
STALLING OUT NEAR CENTRAL BAJA CALIFORNIA LATER TODAY. THE INFLUENCE
OF TROPICAL DEPRESSION LORENA AS IT WEAKENS TO A REMNANT LOW WILL
CONTINUE TO SEND SURGES OF MOISTURE NORTHWARD UP THE GULF OF
CALIFORNIA AND ACROSS SONORA MEXICO. MODEL FORECAST SOUNDINGS ARE
INDICATING PRECIPITABLE WATER VALUES OF 1.5 TO 2.0 INCHES WILL BE IN
PLACE ACROSS THE REGION THROUGH TUESDAY. THE LOW OFF THE CALIFORNIA
COAST...AND THE ASSOCIATED UPPER LEVEL JET DYNAMICS...WILL ALSO
REMAIN STATIONARY OVER THE REGION IN THIS SAME TIME FRAME. THIS WILL
HELP CREATE A BROAD UPPER LEVEL DIVERGENCE FIELD ACROSS SOUTHEAST
CALIFORNIA...SOUTHWEST AND SOUTH-CENTRAL ARIZONA OVER THE NEXT
SEVERAL DAYS THAT WILL FACILITATE SHOWERS AND THUNDERSTORMS TO FORM
AND BASICALLY WRING OUT THE SURPLUS MOISTURE OUT OF THE ATMOSPHERE.
A DECENT AMOUNT OF UNCERTAINTY REMAINS WITH THIS EVENT AS FAR AS
TIMING AND PIN-POINTING THE MORE FOCUSED AREAS OF THE HEAVIEST
RAINFALL. BROAD BRUSH CHANCE TO LIKELY POP FORECAST CONTINUES THROUGH
AT LEAST MIDWEEK AND MOISTURE AND DYNAMICS WILL REMAIN OVER THE AREA.
HARD TO EXACTLY SAY WHERE THE HEAVIEST RAINFALL AMOUNTS WILL BE.
HOWEVER...THE PAST SEVERAL MODEL RUNS CONTINUE TO INDICATE THE
HEAVIEST RAINFALL AMOUNTS COULD FALL ACROSS OUR ARIZONA ZONES AND
MOST LIKELY FOCUS ACROSS HIGHER TERRAIN AREAS NORTH AND EAST OF
PHOENIX WHERE AT LEAST ON THE LOWER LEVEL SCALE THERE IS A MORE OF AN
UPSLOPE COMPONENT. TEMPERATURES WILL DEFINITELY BE ON THE DOWN TREND
WITH EXPECTED LOWER DESERT HIGHS IN THE 90S STARTING SUNDAY AND
LIKELY LASTING THROUGH THE MIDDLE OF THE WEEK AS CLOUD COVER AND
PRECIPITATION ACTIVITY CONTINUE.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA AND KSDL...
PLENTIFUL MONSOON MOISTURE COMBINED WITH EMBEDDED DISTURBANCES WILL
KEEP A GOOD CHANCE OF SHOWERS OR THUNDERSTORMS IN THE FORECAST NEXT
24 HOURS. TIMING WILL BE TRICKY BUT BEST THREAT WINDOW WILL BE FROM
AROUND EARLY AFTN THRU MID EVENING TODAY. WILL CONFINE VCTS MENTION
TO MID AFTN THRU EARLY EVE...AROUND 21Z-04Z...BUT CANNOT RULE OUT A
STORM AT OTHER TIMES. FOR SKY...WILL KEEP PREDOMINANT BKN DECKS
10-14K FEET THRU THE 24 HOUR TAF PERIOD...LOWER CIGS ARE LIKELY
SHOULD HEAVIER SHOWERS OR THUNDERSTORMS DEVELOP IN THE AREA. WINDS
TO BE ON THE LIGHT SIDE AND SOMEWHAT DIURNAL...BUT SHOULD FAVOR THE
SOUTHEAST MOST OF THE TIME.
SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
PLENTIFUL MONSOON MOISTURE AND EMBEDDED DISTURBANCES ALOFT WILL KEEP
A CHANCE OF SHOWERS OR AFTN/EVE STORMS IN THE PICTURE NEXT 24 HOURS
BUT BETTER THREAT WILL BE EAST OF THE LOWER CO RIVER. WILL SIMPLY
KEEP A VCSH IN THE TAFS FROM MID AFTN THRU EARLY EVE...BUT CANNOT
RULE OUT A SHOWER OR EVEN A TSTM AT OTHER TIMES. FEEL WE WILL SEE
CIGS MORE OFTEN THAN NOT IN THE MID LAYERS...10-15K FEET...FOR THE
NEXT 24 HOURS...WITH OCNL HIGH BASED CU. WINDS TO BE LIGHT AND
TENDING TO FAVOR THE SOUTH.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
TUESDAY THROUGH SATURDAY...
MONSOON MOISTURE WITH A FEW UPPER LEVEL DISTURBANCES WILL CONTINUE
TO PROVIDE A CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDER-
STORMS...ESPECIALLY IN THE MOUNTAINS...TUESDAY INTO WEDNESDAY.
MOISTURE BEGINS TO THIN OUT THURSDAY THRU THE END OF THE WEEK WITH
JUST A SLIGHT CHANCE FOR THUNDERSTORMS IN THE PICTURE EACH DAY.
MINIMUM HUMIDITIES WILL VERY ELEVATED THROUGH WEDNESDAY...THEN LOWER
SOMEWHAT...AND INTO THE 20 PERCENT RANGE...FOR THE REMAINDER OF THE
WEEK. A WARMING TREND CAN BE EXPECTED WITH HIGH TEMPERATURES
GRADUALLY RETURNING TO AROUND SEASONAL NORMALS BY THURSDAY. LIGHT
WINDS ARE EXPECTED...EXCEPT ERRATIC AND GUSTY NEAR THUNDERSTORMS.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...FLASH FLOOD WATCH UNTIL 9 PM MST THIS EVENING AZZ022>024-027-028.
CA...NONE.
&&
VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX
DISCUSSION...NOLTE
AVIATION....CB
FIRE WEATHER...CB/VASQUEZ
Hazardous weather outlook, Sep 8, 1:12 PM PST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
212 PM MST SUN SEP 8 2013
AZZ020-021-025-026-CAZ030>033-090400-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
212 PM MST SUN SEP 8 2013 /212 PM PDT SUN SEP 8 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST
CALIFORNIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT.
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY
RAIN...STRONG GUSTY WINDS...SOME BLOWING DUST...AND FREQUENT
LIGHTNING.
THE FLASH FLOOD THREAT IS MODERATE TO HIGH. HEAVY RAINFALL CAN LEAD
TO LOCALIZED FLOODING CONCERNS AND INCREASED FLOW IN WASHES AND
CANALS. STORM RUNOFF CAN RAPIDLY FLOW ACROSS ROADWAYS...AND QUICKLY
POOL IN LOW LYING AREAS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MOISTURE WILL REMAIN PLENTIFUL THROUGH THE LATE WEEK. SCATTERED TO
NUMEROUS THUNDERSTORMS ARE POSSIBLE AND THE FLASH FLOOD THREAT
REMAINS HIGH THROUGH AT LEAST TUESDAY. STORM ACTIVITY IS EXPECTED TO
TAPER OFF BY FRIDAY. STORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAIN...STRONG GUSTY WINDS AND FREQUENT LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED. WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER ACCORDING TO STANDARD REPORTING PROCEDURES.
AZZ022>024-027-028-090400-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
212 PM MST SUN SEP 8 2013
...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM MST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA AND
SOUTH-CENTRAL ARIZONA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT.
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY
RAIN...STRONG GUSTY WINDS...SOME BLOWING DUST...AND FREQUENT
LIGHTNING.
THE FLASH FLOOD THREAT IS HIGH. HEAVY RAINFALL CAN LEAD TO LOCALIZED
FLOODING CONCERNS AND INCREASED FLOW IN WASHES AND CANALS. STORM
RUNOFF CAN RAPIDLY FLOW ACROSS ROADWAYS...AND QUICKLY POOL IN LOW
LYING AREAS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MOISTURE WILL REMAIN PLENTIFUL ALL WEEK. SCATTERED TO NUMEROUS
THUNDERSTORMS ARE POSSIBLE AND THE FLASH FLOOD THREAT REMAINS HIGH
THROUGH AT LEAST TUESDAY.. STORM ACTIVITY IS EXPECTED TO TAPER OFF
BY FRIDAY. STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN...STRONG
GUSTY WINDS AND FREQUENT LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED. WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER ACCORDING TO STANDARD REPORTING PROCEDURES.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
In the hours before
Special weather statement, Sep 8, 1:59 PM PST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
259 PM PDT SUN SEP 8 2013
CAZ030-032-082300-
RIVERSIDE CA-
259 PM PDT SUN SEP 8 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA
UNTIL 400 PM PDT
AT 254 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 13 MILES NORTH OF BERMUDA DUNES...MOVING
SOUTHEAST AT 10 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LOST HORSE KEYS VIEW...
SOME UNSECURED OBJECTS WILL BE BLOWN AROUND...TREE LIMBS COULD BE
SNAPPED OFF...AND ISOLATED POWER OUTAGES WILL BE POSSIBLE. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.
VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL...SLOW DOWN
TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE
BETWEEN YOURSELF AND OTHER VEHICLES.
LAT...LON 3403 11613 3394 11584 3363 11560 3365 11595
3373 11595 3373 11600 3381 11611 3383 11613
3385 11613 3392 11620 3391 11628 3395 11642
3399 11645 3403 11647
TIME...MOT...LOC 2159Z 300DEG 10KT 3392 11620
LEINSLocal storm report, Sep 8, 2:01 PM PST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
301 PM MST SUN SEP 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM FLASH FLOOD 15 N MIDLAND 34.08N 114.82W
09/08/2013 SAN BERNARDINO CA LAW ENFORCEMENT
CHP REPORTS 20 VEHICLES ALONG CA-62 TRAPPED IN FLASH
FLOOD NEAR RICE
&&
EVENT NUMBER PSR1300203
WATERSThunderstorm Wind, Riverside
- When
- September 8, 2:15 PM PST
- Where
- Riverside County, 4.03 mi ESE of (Blh)blythe Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 33.590, -114.660
Isolated thunderstorms developed across far eastern portions of Riverside county during the afternoon hours on September 8th. The thunderstorms generated strong, gusty and eventually damaging outflow winds estimated to be at least 60 mph in strength. One of the stronger storms affected the community of Blythe. Local law enforcement reported that power poles were blown down near the intersection of State Route 78 and 16th Avenue, about 4 miles east southeast of the Blythe airport. A Severe Thunderstorm Warning was issued for the Blythe area starting at 1335PST and continuing until 1430PST.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, September 8 to 9, 2013$400,000 · 1 event
- Hail in South Dakota, September 8, 2013$255,000 · 1.75 in hail · 5 events
- Damaging Wind in Illinois, September 8, 2013$30,000 · 52 kt wind · 1 event
- Damaging Winds in South Dakota, September 8 to 9, 201361 kt wind · 8 events
- Hail in Wyoming, September 8, 2013$10,000 · 4.25 in hail · 4 events
- Damaging Winds in South Dakota, September 8, 201352 kt wind · 3 events
- Damaging Winds in Wyoming, September 8, 201356 kt wind · 2 events
- Damaging Wind in South Dakota, September 8, 201361 kt wind · 1 event
- Wildfire in California, September 8 to 14, 20131 event
- Heavy Rain in Arizona, September 8, 20131 event
- Flash Flood in Idaho, September 8, 2013$1,000 · 1 event
- Damaging Wind in South Dakota, September 8, 201356 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471523.